Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Honolulu, HI

August 27, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 27, 2018, 2:12 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2018, 2:12 PM HST (00:12 UTC)
Expired
Aug 27, 2018, 4:48 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 17 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGHW50 PHFO 280012
FFWHFO
HIC001-280300-
/O.NEW.PHFO.FF.W.0050.180828T0012Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
212 PM HST MON AUG 27 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 500 PM HST.

* At 202 PM HST, radar and gages indicated heavy rain continuing 
  over the northwest Big Island. The gage at Waikii observed a rain 
  rate of 3 to 4 inches per hour. Heavy rainfall has also spread 
  southward and is occurring above the Hawaii Belt Road between 
  Waimea and Kalaoa. Dry gulches along the highway may overflow and 
  flood the road, especially between mile markers 8 and 28. 

* Locations in the warning include but are not limited to...
  Waipio Valley, Pohakuloa Camp, Puuanahulu, Hawi, Kamuela, 
  Kawaihae, Waikoloa Village, Pololu Valley, Kohala Ranch, Kapaau 
  and Waimanu Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 500 PM HST if heavy rain
persists.

LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
      1986 15592 2001 15582 2016 15591 2023 15591
      2027 15587 2025 15577 2020 15573 2014 15560
      1987 15551

$$

Kodama
2 follow-up statements
214 
WGHW70 PHFO 280043
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
243 PM HST MON AUG 27 2018

HIC001-280300-
/O.CON.PHFO.FF.W.0050.000000T0000Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
243 PM HST MON AUG 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

At 238 PM HST...radar showed that heavy rain continues over the 
South Kohala and North Kona Districts with peak rates of 2 to 3 
inches per hour. Hawaii County Civil Defense reported that the Old 
Saddle Road has been closed between Waikii and the Daniel K Inouye 
Highway junction due to heavy runoff.

Locations in the warning include but are not limited to...
Waipio Valley, Pohakuloa Camp, Puuanahulu, Hawi, Kamuela, Kawaihae, 
Waikoloa Village, Pololu Valley, Kohala Ranch, Kapaau and Waimanu 
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 500 PM HST if heavy rain
persists.

LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
      1986 15592 2001 15582 2016 15591 2023 15591
      2027 15587 2025 15577 2020 15573 2014 15560
      1987 15551

$$

Kodama
287 
WGHW70 PHFO 280248
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
448 PM HST MON AUG 27 2018

HIC001-280256-
/O.CAN.PHFO.FF.W.0050.000000T0000Z-180828T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
448 PM HST MON AUG 27 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended. The Old Saddle Road 
has been reopened and conditions on other roads have also improved.


LAT...LON 1969 15554 1967 15581 1976 15605 1985 15597
      1986 15592 2001 15582 2016 15591 2023 15591
      2027 15587 2025 15577 2020 15573 2014 15560
      1987 15551

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:59 AM HST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 11:59 AM HST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1159 AM HST Mon Aug 27 2018

.UPDATE...
Added heavy rain and a slight chance of thunderstorms for Kauai
and surrounding waters through the afternoon based on the current radar
and satellite trends.

&&

.SYNOPSIS...
A trailing band of deep tropical moisture from Tropical Storm Lane,
will keep windward areas showery through Tuesday, while leeward
areas see a few showers spill over from time to time. Drier, more
typical trade wind weather is expected to move in from east to
west across the state on Tuesday night, with quite comfortable
weather expected Wednesday through Friday with noticeably lower
humidity levels. A more showery trade wind pattern may return next
weekend.

&&

.DISCUSSION...
Tropical Storm Lane is located around 500 miles west southwest of
Kauai, while a 1037 mb high is centered around 1700 miles north-
northeast of Honolulu. The resulting gradient is driving moderate
trade winds across the island chain this morning. Satellite
imagery shows cloudy skies across Kauai and Oahu this morning with
more breaks in the cloud cover over Maui County and the Big
Island. Radar shows most of the rainfall passing over Kauai and
waters to the west of the state. Lane is forecast to track
westward today and tonight, before making a turn toward the north
Tuesday through the end of the work week.

Meanwhile, high pressure will remain in place well to the north
of the state through next weekend, keeping trade winds blowing
across the island chain. Moderate trade winds are expected through
tonight, with breezy trades then expected Tuesday through
Thursday. The trades are then expected to back off Friday through
the upcoming weekend as surface troughing approaches or moves over
the state.

As for sensible weather details, a deep plume of tropical
moisture lagging behind Lane with precipitable water values
between 1.8 and 2.2 inches will move through the islands through
Tuesday, keeping windward areas showery, while leeward areas see
a few showers spilling over from time to time. A transition back
to a drier and more typical summertime trade wind pattern is
expected from east to west across the state on Tuesday night, and
this should hold through the remainder of the work week. We could
see an increase in trade showers over the upcoming weekend as a
weak surface trough and associated deeper moisture move in from
the east.

&&

.AVIATION...
Deep tropical moisture will linger over the Hawaiian Islands
through Tuesday. Reduced ceilings and visibilities in passing
showers are expected all areas, especially windward slopes and
coasts. Shower activity may become increasingly active over the
western third of the state tonight. AIRMET Sierra for mountain
obscuration will persist for all principal islands.

AIRMET Tango remains in effect for low level turbulence over and south
through west of mountains. Trade winds will remain breezy through
Tuesday. AIRMET Tango will likely remain in effect for the next
24 hours.

&&

.MARINE...
Lane continues on its westward course, further away from the
islands. However, Lane is still close enough to maintain a threat
for thunderstorms over the far southwest offshore waters today.

Otherwise, locally strong trades will persist through at least
Wednesday as high pressure maintains a tight gradient over the
islands. Thus, the Small Craft Advisory (SCA) remains in effect
for the waters around Maui and south of the Big Island through
Wednesday. Tropical Cyclone Miriam is forecast to enter the
Central Pacific Hurricane Center area of responsibility around
Wednesday afternoon. Miriam's track takes the storm north once it
crosses 140W longitude. The strength the trades after Thursday
depends on Miriam's eventual track, however, a surface trough may
form just east of the Big Island, lightening the winds in the
process.

Surf will be small through the upcoming weekend, but small swells
from the northwest, south, and southwest will keep the surf from
becoming flat. The largest of the south swell is expected over
the upcoming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

UPDATE/DISCUSSION...Foster
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:32 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Aug 27, 3:51 PM HSTAreal Flood AdvisoryHFOKalawao89 min
Aug 27, 6:29 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 27, 9:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 27, 11:57 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 28, 12:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 2:29 AM HSTFlash Flood WarningHFOKauai18 hr
Aug 28, 3:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 4:18 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 28, 5:37 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 7:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 11:31 AM HSTSpecial Marine WarningHFO44 min
Aug 28, 12:12 PM HSTSpecial Marine WarningHFO48 min
Aug 28, 12:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.